Don’t Let Police, Media Mislead You About Fentanyl Exposure Overdoses

Once again, media outlets are rushing to sow panic by blindly accepting a police department’s claims that an officer may have accidentally overdosed by being in close physical proximity to fentanyl, reinforcing the false message that you can potentially overdose on the drug even if you don’t intentionally consume it.

This time we head to Tavares, Florida, where the Tavares Police Department distributed to the local press body camera footage of Officer Courtney Bannick appearing to collapse and pass out after encountering what turned out to be fentanyl and meth in a rolled-up dollar bill she found in a routine traffic stop.

Local news outlets lapped it up (the story, not the fentanyl) and the video footage ran on WESH (the local NBC affiliate), FOX 35, and elsewhere. In none of the initial stories does anybody so much as question whether what they’re seeing is actually being caused by exposure to fentanyl. The officer was wearing gloves, but it was windy, and police argue that it’s possible she breathed the fentanyl in. Officers on the scene say they gave her three doses of Narcan. They brought her to the hospital, where she fully recovered. She is now fine.

The Tavares Police Department is very clear that it’s releasing the body camera footage for the purpose of scaring people about fentanyl.

“Officer Bannick really wants others to take away that this drug is dangerous,” Tavares Detective Courtney Sullivan told WESH. “It’s dangerous for not only yourself but others around you. Something as simple as the wind could expose you and just like that, your life could end.”

This just isn’t true. Add it to the pile of many, many examples of police attempting to convince the public that any possible exposure to fentanyl may be deadly. It does not simply pass through the skin when you touch it. As for the claim that the officer might have inhaled it, a study from the American College of Medical Toxicology and American Academy of Clinical Toxicology calculated that a person would have to stand next to a massive amount of fentanyl for two and a half hours to feel its effects.

Keep reading

Author: HP McLovincraft

Seeker of rabbit holes. Pessimist. Libertine. Contrarian. Your huckleberry. Possibly true tales of sanity-blasting horror also known as abject reality. Prepare yourself. Veteran of a thousand psychic wars. I have seen the fnords. Deplatformed on Tumblr and Twitter.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: